I will start by telling my story I guess. I am 24 live in Brisbane Australia and have been on Effexor now for nearly 3 years. I was 13 when I first experienced a panic attack which was brought on by smoking marijuana. I had been smoking for about 2 years but only on occasion. At the time of the panic attack I thought I had been transported to a different reality, I have tried explaining it over and over but words just fail me really, it took till the next day to recover. I tried smoking again a number of times with the same result and eventually stopped smoking all together. The scariest thing for me was when I first had a panic attack whilst not high (at the time of course I didn’t have the name panic attack for it I believed I was losing my mind) I was just sitting down for lunch and I remember the glare was really disturbing me and then all of a sudden that strange thing that happened when I was smoking started happening and I hadn’t even smoked in weeks, it was truly terrifying. This panic attack lasted literally 3-4 months (it felt like an eternity) I couldn’t concentrate on anything for longer than 10 mins before coming back to realizing that something was wrong, I went to sleep scared and I woke the exact same way hoping every night that I would awake without it. I didn’t know what was happening to me, I couldn’t be honest with my doctor or family about it because I was afraid of admitting that I was smoking weed and I just suffered in silence. After a year or so it stopped happening frequently and I moved on with my life. Until about 4 years ago, again I was taking drugs this time however, pseudoephedrine and codeine in copious amounts and had been doing so for about 2 years. Low and behold the same thing that happened to me all those years ago started again. I still did not have a name for it and still believed I was in fact losing my mind due to a tumour or a mental illness, anything and everything really popped into my head. I started seeking medical advice, this time I was a lot more open about what I had been doing (drugs ect.) with the doctors and I was a lot more articulate with the way I could describe my state of mind. After seeing 4 – 5 doctors with no real solution or diagnosis my family GP who had been away on holiday diagnosed me with panic attack disorder and depression and we trialled a couple of anti-depressants (Zoloft and another which I can’t remember both of which made my symptoms worse) before settling on Effexor and that wondrous drug xanax for special occasions. It took about 6 months to get my hands on this diagnosis and by this stage I was ready to kill myself. I think all along I knew I was having anxiety issues but the nature of the illness leads you to jump to the most farfetched conclusions and it really is maddening, to this day I still doubt that I have anxiety. Effexor did a great job of bringing me back down levelling me out and although from the outside appear normal, anyone who is on it knows it’s not really normal it’s more like I’m only half here. However, for the last 3 years I have been from 75mg to 225mg and back down to 150. I have done a number of strange things, married a 40yr old, chopped and changed jobs and degrees, but for all intensive purposes I have functioned. I have done therapy which I strongly recommend to everyone and I have decided I want to come off my medication and start to feel human again. I am currently on my third day of coming down from 150 to 75mg. I have been on 150mg for nearly 2yrs now... previous to that I was on 75mg for 1 yr; this is my first time trying to come off the drug. However, I have missed days before and I am aware of the withdrawal effects... the first day was fine, the second I was light headed, dizzy and a little anxious. Today I feel lethargic, very dizzy, I feel like the right side of my body is limp I’m not sure what symptoms I can attribute to anxiety or withdrawal but I have taken the day off uni which is something I really didn't want to do this semester.. I thought that because I was still taking some medication this would not affect me. The withdrawal is not as bad as when I miss a day completely but I am struggling to think properly and I’m in a medium amount of discomfort, my plan is to stay on 75 for at least 1 month and then go down to 32.5 before going off completely. I’m fairly resolute at this stage and looking forward to being drug free. I’m going to keep documenting my progress on this site and if anyone has any tips, input, questions, stories or anything related please don’t be shy.
Effexor is a difficult one to get off of but you sound like you are doing it the right way. Halving the dose and waiting a month before reducing again should be slow enough avoid alot of the withdrawals. Still going to have some discomfort as you have experienced but it shouldn't last too long after each reduction. Once you are on the 37.5 mg dose for a month, you might want to go to every other day for awhile before stopping completely.
If the anxiety comes back be sure to re evaluate your decision to discontinue. Keeping a journal is an excellent idea. We are here to support you.
I am not trying to scare you, but please be careful coming off of Effexor. My doctor stopped that cold turkey and I couldn't work for a week. I was so weak... lightheaded... couldn't eat. The palpatations were enough to send me to the emergency room. The regular doctor there told me that my P/Doc should have never have done that. I went home and took a small amount and felt better. I contacted my P/Doc and we went on a Very slow taper. I have been on many antidepressants, but that was the worst to get off of for me. He was changing it to Remeron and I never expected that withdrawal
- Effexor Information for Consumers
- Effexor Information for Healthcare Professionals (includes dosage details)
- Side Effects of Effexor (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 28 Sep 2011 • 4 answers
Posted 17 Jan 2013 • 4 answers
Posted 14 Aug 2013 • 4 answers
Posted 24 Aug 2013 • 6 answers
Posted 21 Oct 2016 • 1 answer